Hail, Ripley
- When
- May 25, 2:05 PM CST
- Where
- Ripley County, 2 mi N of Gatewood
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.609, -91.100
Numerous strong to severe thunderstorms occurred in the warm sector of a low pressure system over central Missouri. The air mass in the warm sector was very unstable, with afternoon mixed-layer cape values in the 2500 to 4000 j/kg range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous strong to severe thunderstorms occurred in the warm sector of a low pressure system over central Missouri. The air mass in the warm sector was very unstable, with afternoon mixed-layer cape values in the 2500 to 4000 j/kg range. A 65 to 75 knot mid level jet was located across Arkansas, with the nose of the jet moving into western Kentucky. This feature enhanced the lift and strong deep-layer shear already in place, creating an environment very favorable for supercells and tornadoes. A 40 to 55 knot low level jet across eastern Arkansas moved into western Kentucky during the evening, resulting in a long-track strong tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 12:36 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT WED MAY 25 2011
.DISCUSSION...
BIGGEST CHALLENGE WILL BE THE DETAILS ASSOCIATED WITH A
POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK OVER THE NEXT 10-12
HOURS OR SO.
WILL KEEP THIS BRIEF WITH ONSET OF SEVERE WEATHER IMMINENT. STRONG
SFC AND UPPER LOW MOVING EASTWARD OUT OF THE PLAINS WILL PUSH A
COLD FRONT ACROSS OUR CWA THIS EVENING. IN THE MEANTIME...WITH
SFC TEMPS IN THE LOW 80S AND SFC DEWPOINTS NEAR 70...THE ATMOSPHERE
HAS BECOME VERY UNSTABLE ACROSS THE AREA. THIS COMBINED WITH
FAVORABLE DEEP LAYER SHEAR...JET DYNAMICS...AND HUGE AMOUNTS OF
CAPE AND HELICITY HAS SET THE STAGE FOR A WIDESPREAD OUTBREAK OF
SEVERE WEATHER INCLUDING LARGE LONG-TRACK TORNADOES...VERY LARGE
HAIL...AND INTENSE STRAIGHT LINE WINDS (DOWNBURSTS).
LATEST RADAR IMAGES ARE SHOWING SHOWERS AND THUNDERSTORMS OVER
THE NORTHEAST SECTIONS OF OUR CWA...BUT THESE STORMS HAVE
REMAINED BELOW SEVERE LEVELS SO FAR. THE LACK OF CONVECTION
ELSEWHERE ACROSS OUR CWA CORRESPONDS WELL TO A POCKET OF 9-10C
WARM AIR IN THE MID LEVELS. THE THINKING IS THAT AS THE SEVERE
CONVECTION TO OUR WEST BEGINS TO MOVE INTO THE WESTERN SECTIONS
WITHIN THE NEXT COUPLE OF HOURS...THE CAP WILL BE BROKEN AND
THUNDERSTORM DEVELOPMENT WILL BE VERY RAPID AND INTENSE.
MOST LIKELY SCENARIO WILL BE DISCREET SUPERCELLS THIS AFTERNOON
INTO THE EARLY EVENING HOURS...THEN A LINE (QLCS) OF THUNDERSTORMS
WITH EMBEDDED SUPERCELLS THROUGH THE REST OF THE EVENING. EACH
NEW MODEL RUN CONTINUES TO SPEED UP THE EASTWARD PROGRESS OF THIS
SYSTEM...SO THE LATEST THINKING IS THAT THE THREAT FOR SEVERE
WEATHER WILL CLEAR THE EASTERN SECTIONS OF OUR CWA SHORTLY AFTER
MIDNIGHT.
PRECIP CHANCES WILL LINGER INTO THURSDAY NIGHT ON THE BACK SIDE OF
THIS SYSTEM. AFTER A BRIEF RESPITE ON FRIDAY...THE COMBINATION OF
UPPER LEVEL ENERGY AND THE APPROACH OF A FRONTAL SYSTEM WILL BRING
PRECIP CHANCES TO THE HEARTLAND FRIDAY NIGHT INTO SATURDAY.
BEYOND SATURDAY AN UPPER RIDGE ESTABLISHES ITSELF OVER OUR AREA
THROUGH THE REST OF THE PERIOD...ESPECIALLY PER THE ECMWF. THE GFS
CRANKS OUT A BIT OF PRECIP NEXT WEDNESDAY AND WEDNESDAY NIGHT AS
IT DROPS A FRONT INTO OUR AREA. THE ECMWF CONTINUES TO KEEP THE
RIDGE OVER OUR AREA WITH NO PRECIP SO FOR NOW WILL KEEP IT DRY.
&&
.AVIATION...
SEVERE STORMS WILL GRADUALLY INCREASE IN COVERAGE DURING THE
AFTERNOON...PEAKING WITH THE PASSAGE OF A COLD FRONT THIS EVENING.
HIGHEST CHANCES FOR CONVECTION AT EACH TAF SITE APPEAR TO BE LATE IN
THE AFTERNOON AND EARLY IN THE EVENING. HOWEVER...ISOLATED
SUPERCELLS COULD OCCUR AT ANY TIME. IN ADDITION TO LOCALLY DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE POSSIBLE. THE CONVECTION WILL
END WITH THE PASSAGE OF THE FRONT LATE THIS EVENING. SOME LOW CLOUDS
WILL ARRIVE BY 12Z THURSDAY...WITH MVFR CIGS LIKELY DURING THE
MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
MY/JAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 813 AM CDT WED MAY 25 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261315- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 813 AM CDT WED MAY 25 2011 ...AREA UPGRADED TO HIGH RISK... ...WIDESPREAD SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE ENTIRE QUAD STATE AREA IS IN A HIGH RISK OF SEVERE WEATHER TODAY AND TONIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION...AS THE POTENTIAL EXISTS FOR A SIGNIFICANT AND WIDESPREAD SEVERE WEATHER EVENT ACROSS THE REGION. SOME LOCATIONS MAY EXPERIENCE 2 OR 3 SEPARATE ROUNDS OF SEVERE WEATHER THROUGH THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...POSSIBLY AS EARLY AS THE LATE MORNING HOURS. VERY STRONG WIND FIELDS AND PLENTIFUL INSTABILITY WILL ALLOW THE STORMS TO QUICKLY BECOME SEVERE...WITH LARGE HAIL...STRONG TORNADOES...AND DAMAGING WINDS. THE STORMS WILL MOVE RAPIDLY NORTHEAST ACROSS THE QUAD STATE REGION THROUGH THE AFTERNOON. OTHER SEVERE THUNDERSTORMS MAY DEVELOP FARTHER EAST ACROSS THE AREA DURING THE AFTERNOON. FINALLY...A LINE OF SEVERE STORMS WITH AN INCREASING DAMAGING WIND THREAT WILL MOVE INTO WESTERN PORTIONS OF THE AREA AROUND 5 PM...AND THEN SWEEP THROUGH THE ENTIRE AREA THROUGH THE EVENING. TORNADOES...LARGE HAIL...AND HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THIS LINE. THE SEVERE WEATHER THREAT SHOULD BE EAST OF THE ENTIRE AREA BY MIDNIGHT. OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS ARE EXPECTED TO GUST 25 TO 35 MPH THROUGH THE DAY AND INTO THE EARLY EVENING. CONSULT THE LAKE WIND ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS WILL BE POSSIBLE AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES EAST THROUGH THE REGION THURSDAY. ANY THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. ANOTHER UPPER LEVEL STORM SYSTEM WILL SWEEP THROUGH THE AREA WITH A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THROUGHOUT THE AREA THIS AFTERNOON AND EVENING. DRS/PS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1122 AM CDT WED MAY 25 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251830- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 1122 AM CDT WED MAY 25 2011 ...ENHANCED THREAT FOR SEVERE WEATHER TODAY AND TONIGHT... A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA UNTIL 900 PM CDT. THE WATCH HAS LABELED THE SITUATION AS A PARTICULARLY DANGEROUS SITUATION. THIS MEANS THAT THERE IS THE POTENTIAL FOR STRONG TORNADOES. PEOPLE NEED TO REMAIN ALERT FOR CHANGING WEATHER AND BE PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED OR A TORNADO IS SIGHTED. WE EXPECT SEVERAL ROUNDS OF THUNDERSTORMS THIS AFTERNOON AND EVENING...SO KEEP AN EYE TO THE SKY THROUGHOUT THE DAY AND INTO TONIGHT. NOW IS THE TIME TO HAVE YOUR PLANS READY. BE PREPARED NO MATTER WHERE YOU MAY BE TODAY...WHETHER IT IS AT SCHOOL...WORK...TRAVELING...OR ATTENDING SPECIAL EVENTS. IF A WARNING IS ISSUED, YOU NEED A WAY TO RECEIVE THE WARNING. LISTEN OR WATCH TV. LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO. PS/ML
The Memphis radar (KNQA), 179 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
10 tornado, 10 thunderstorm wind, 8 hail, 1 funnel cloud. Local standard time, as filed.
The tornado reached its peak intensity about a mile east of Ellsinore, where an unanchored modular home with a conventionally-built addition was almost entirely blown away and carried an unknown distance. Several large oak trees were nubbed out. Several homes east of Ellsinore received moderate to major damage. The wall of one house was blown off, along with the back of the roof. Hundreds of trees were blown down. In the Grandin area, two mobile homes were destroyed, and a school suffered major damage, including the loss of an entire roof system. Hundreds of acres of large trees were uprooted or snapped. Between Grandin and Ellsinore, telephone poles were snapped and several cows were killed. A National Weather Service damage survey team found the presence of suction vortices east of Ellsinore. The suction vortices were reported by at least one trained spotter during the tornado. A national television crew aired video of the tornado in progress near Ellsinore. Peak winds were estimated near 150 mph. The average path width was 200 yards. The tornado path continued into Wayne County.
Hail of varying sizes was reported. The largest hail was the size of golf balls, which occurred in the path of the tornado that passed just east of Ellsinore. A person in the path of the tornado stated they were collecting some hailstones to place in the freezer when the tornado came into view. The sound of the tornado was familiar, since a tornado rated EF-4 struck the same area in 2002. The person's house lost most of its roof.
This tornado continued from Carter County into Wayne County. Three homes were destroyed. One log home in far southwestern Wayne County was levelled. Nine houses suffered major damage, and another 39 homes had minor damage. The vast majority of damage was in the Silva area. In Silva, a camper and a mobile home were destroyed. A Silva family reportedly did not make it to their tornado shelter in time. A large tree fell on one of the victims, resulting in a dislocated shoulder. Another family member received minor to moderate injuries to the hip, back, and head. Several vehicles were destroyed or damaged from flying debris and fallen trees. A couple of churches received mainly minor damage. Hundreds of acres of large trees were uprooted or snapped. A half-mile section of Highway 34 east of Silva was closed due to downed trees and power lines. Most streets in Silva were blocked by trees and limbs. Peak winds were estimated near 150 mph. The average path width was about 450 yards. The tornado continued northeast into Madison County.
Debris from a nearby tornado was falling from the sky along with the hail.
The tornado was not on the ground for the whole path length. Numerous trees were uprooted and snapped, especially along Highway U between Highway B and FF. Mainly tree damage occurred to the southwest of that area. Along Highway 34, two outbuildings were destroyed and a small covered bridge on private property was destroyed. There was minor soffit damage to another house along Highway 34. Only a few trees were damaged to the northeast of this area. A few power poles were snapped. Peak winds were estimated near 100 mph. The average path width was 100 yards.
A few trees and tree limbs were downed along Highway E near the Current River. Peak winds were estimated near 70 mph.
Several trees and tree limbs were blown down along the north side of Highway BB. Peak winds were estimated near 75 mph.
An antenna was blown over. Small tree limbs were blown down.
A trained spotter reported a brief touchdown occurred at Highway N and Highway KK, south of Oxly.
Poplar Bluff street workers removed six trees that fell across city streets. A couple of other large trees were uprooted in back yards of houses. Two power poles were blown over. County highway crews removed two large trees from County Road 554.
A trained spotter reported a brief touchdown.
A barn was destroyed. Debris from the barn was blown against the farmhouse.
The tornado continued into Bollinger County from Madison County. Hundreds of trees were uprooted and snapped. Peak winds were estimated near 100 mph. The average path width was 200 yards.
A large number of trees covered Highway AA.
Wind speeds were estimated from 70 to 80 mph over much of the county. Trees were blown down on several roadways. One tree fell on a home along Highway 72.
On Highway F about two miles north of U.S. Highway 60, two businesses sustained major damage. A 60-by-90 foot shop building was scattered across a large field to the north of where the building stood. A two-pole structure holding up high-voltage transmission lines was broken off. Large trees were uprooted southwest of Dexter.
Numerous large trees were blown down. One tree fell on a house. A shed was flipped upside down and tossed across a yard.
The roof was blown off a barn. Several trees were blown down.
The tornado produced mainly tree damage, with some snapped and uprooted. Some roofing damage occurred to a house. Tin was rolled back on a small barn. Peak winds were estimated near 95 mph. The average path width was 200 yards.
A large tree was uprooted. The tree landed on a house, causing significant damage. Another structure received minor wind damage.
A couple of trees and tree limbs were down along and either side of Interstate 55 at the 80-mile marker. A funnel cloud was reported at this location by a trained spotter. Peak winds were estimated near 70 mph.
A microburst containing estimated peak winds near 80 mph occurred along and east of U.S. Highway 61. Several trees were blown down. The top of a barn was destroyed. Shingles were blown off a house. The path length was about one-half mile, and the path width was 400 yards.
A funnel cloud was reported by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302337, 307045, 302341, 303235, 307046, 302343, 302344, 307058, 302345, 302355, 302350, 310013, 302351, 310073, 302354, 310072, 307053, 310076, 302358, 310074, 310519, 302356, 302353, 302346, 310085, 302352, 302357, 302339, 302347.